Alert archive / Alabama / Special Weather Statements in 2011

Special Weather Statement, NWS Birmingham, AL

June 9, 2011Cherokee County, Alabama

NWS Birmingham, AL issued this special weather statement at Jun 9, 2011, 7:21 PM CDT for Cherokee County, Alabama. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 9, 2011, 7:21 PM CDT (00:21 UTC)
Expired
Jun 9, 2011, 8:00 PM CDT
In force
39 min
Issued by
NWS Birmingham, AL

County Cherokee County, AL

The radar

The Northeast Alabama radar (KHTX), 107 km from the middle of the area, began a volume at 00:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 9, 7:23 PM CDTHAIL 0.882 Ese Moshat, ALNICKEL SIZE HAIL AND WINDS ESTIMATED UP TO 50 MPH NEAR THE INTERSECTION OF US HWY 411 AND COUNTY RD 31.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 0.4 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2011-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 491 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2011-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
491 J/kg
Mixed-layer CIN
-96 J/kg
Mixed-layer LCL
1705 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

782 
WWUS84 KBMX 100021
SPSBMX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
721 PM CDT THU JUN 9 2011

ALZ020-100100-
CHEROKEE AL-
721 PM CDT THU JUN 9 2011

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHEROKEE COUNTY UNTIL 800
PM CDT...

AT 722 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR MOSHAT...OR 5 MILES EAST OF CENTRE...MOVING SOUTH
AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  TENNALA...
  ELLISVILLE...


&&

LAT...LON 3399 8542 3398 8570 3420 8571 3422 8550
TIME...MOT...LOC 0022Z 352DEG 7KT 3412 8559

$$

19

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Jun 9, 6:44 PM CDT, 37 minutes earlier.

Area forecast discussion, Jun 9, 6:44 PM CDT, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
644 PM CDT THU JUN 9 2011

.UPDATE...AVIATION DISCUSSION.

&&

.PREV DISCUSSION... /ISSUED 310 PM CDT THU JUN 9 2011/

DISCUSSION...

NO SIGNIFICANT CHANGES FROM PREVIOUS FORECASTS AND DISCUSSIONS ARE
ANTICIPATED IN THIS FORECAST PACKAGE.  WE DID UPDATE THE POPS FOR
THE REMAINDER OF THE AFTERNOON AS A FEW CELLS HAVE POPPED UP RIGHT
IN THE MIDDLE OF AXIS OF MINIMUM PW'S.  ALTHOUGH THE UPPER-LEVEL
RIDGE IS NOT GOING COMPLETELY AWAY THROUGH THE UPCOMING WEEKEND...IT
DOES WEAKEN EVER SO SLIGHTLY.  THIS SUBTROPIC RIDGE IS SEPARATING
THE WESTERLIES TO OUR NORTH FROM THE UPPER-LEVEL LOW PRESSURE OVER
THE GULF OF MEXICO.  BOTH THE NAM AND SREF ARE FAIRLY WET OVER
ALABAMA FRIDAY AFTERNOON...WHILE GFS AND ECMWF STAY FAIRLY BONE
DRY.  THERE IS WIDESPREAD COVERAGE OVER GEORGIA TODAY...SO THE WET
WEATHER IS NOT THAT FAR AWAY.  EVEN THE DRY GFS INCREASES THE PW'S
OVER ALABAMA ON FRIDAY.  AM LEANING TOWARD AT LEAST CLIMO TYPE OF
POP'S FOR FRIDAY AND SATURDAY.

WITH THE RIDGE BEING CENTERED OVER NORTHERN MEXICO BY
MONDAY...NORTHWEST FLOW ALOFT BECOMES OUR MAIN FLOW PATTERN NEXT
WEEK.  SO...NOT ONLY IS THERE THE DAYTIME HEATING FACTOR...BUT
SHOWERS AND THUNDERSTORMS COULD ALSO PROPAGATE INTO THE FORECAST
AREA FROM THE NORTHWEST.

TEMPERATURE-WISE...GOING TO KEEP ROLLING OUT MAX TEMPERATURES
SLIGHTLY ABOVE GUIDANCE DUE TO DROUGHT CONDITIONS.

03

.AVIATION...00Z TAF DISCUSSION.

ISOLTED TO SCATTERED THUDNERSTORMS WILL CONTINUE ACROSS THE AREA FOR
THE NEXT COUPLE HOURS. MOST OF THE ACTIVITY IS CURRENTLY ACROSS THE
EASTERN PORTION OF THE AREA...AND WILL UPDATE TAFS IF AND WHEN
CONVECTION APPROACHES ANY TERMINALS. PATCHY FOG IS POSSIBLE
TONIGHT...ESP AT LOCATIONS WHICH RECEIVE RAINFALL. SCATTERED
THUNDERSTORMS ARE POSSIBLE FRIDAY AFTERNOON...AND WILL CARRY VCTS
FOR ALL TERMINALS.

NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED TO
THE END OF THE FORECAST UNTIL FURTHER NOTICE. THE CEILOMETER DATA
WILL BE GOING THROUGH NUMEROUS TESTS AND MONITORED FOR ACCURACY.

14

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     66  96  68  95  68 /  10  30  10  30  20
ANNISTON    68  96  68  95  68 /  10  30  10  30  20
BIRMINGHAM  71  95  72  96  72 /  10  30  10  30  20
TUSCALOOSA  67  97  68  97  67 /  10  30  10  30  20
CALERA      69  95  69  95  69 /  10  30  10  30  20
AUBURN      70  95  69  94  69 /  10  30  10  30  20
MONTGOMERY  68  96  68  95  69 /  10  30  10  30  20
TROY        66  95  66  94  67 /  10  30  10  30  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Jun 9, 7:00 PM CDT, 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
700 PM CDT THU JUN 9 2011

ALZ011>015-017>050-101130-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
700 PM CDT THU JUN 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 9, 5:21 PM CDT, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
521 PM CDT THU JUN 9 2011

ALZ047-092300-
LEE AL-
521 PM CDT THU JUN 9 2011

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LEE COUNTY UNTIL 600 PM
CDT...

AT 521 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR BLEECKER...OR 5 MILES WEST OF SMITHS...MOVING
NORTHWEST AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  BLEECKER...
  GRIFFEN MILL...
  BEAUREGARD...
  BEANS MILL...

&&

LAT...LON 3247 8515 3247 8532 3249 8544 3273 8529
      3259 8508
TIME...MOT...LOC 2221Z 116DEG 7KT 3254 8518

19
Local storm report, Jun 9, 5:56 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
556 PM CDT THU JUN 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 PM     HAIL             OPELIKA                 32.65N 85.38W
06/09/2011  E0.25 INCH       LEE                AL   EMERGENCY MNGR

            PEA SIZE HAIL REPORTED NEAR OPELIKA.

&&

GOLDEN
Special weather statement, Jun 9, 6:08 PM CDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
608 PM CDT THU JUN 9 2011

ALZ045-047-100000-
LEE AL-MACON AL-
608 PM CDT THU JUN 9 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MACON AND CENTRAL
LEE COUNTIES UNTIL 700 PM CDT...

AT 608 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR BEAUREGARD...OR 7 MILES SOUTH OF OPELIKA...MOVING
SOUTHWEST AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  AUBURN...
  BEAUREGARD...
  AUBURN UNIVERSITY...
  SOCIETY HILL...
  TUSKEGEE NATIONAL FOREST...

&&

LAT...LON 3247 8531 3247 8534 3244 8533 3241 8537
      3241 8544 3235 8544 3232 8546 3251 8565
      3268 8535 3255 8521
TIME...MOT...LOC 2308Z 049DEG 11KT 3256 8537

19
Special weather statement, Jun 9, 7:05 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
705 PM CDT THU JUN 9 2011

ALZ029-100045-
RANDOLPH AL-
705 PM CDT THU JUN 9 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN RANDOLPH COUNTY
UNTIL 745 PM CDT...

AT 705 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR CORINTH...OR 8 MILES SOUTH OF WEDOWEE.  THIS STORM
WAS NEARLY STATIONARY.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  CORINTH...
  MALONE...
  WADLEY...
  R.L. HARRIS DAM...
  OFELIA...

&&

LAT...LON 3311 8548 3311 8565 3317 8566 3332 8564
      3330 8544 3312 8541
TIME...MOT...LOC 0005Z 083DEG 0KT 3320 8553

19
Special weather statement, Jun 9, 7:21 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
721 PM CDT THU JUN 9 2011

ALZ020-100100-
CHEROKEE AL-
721 PM CDT THU JUN 9 2011

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHEROKEE COUNTY UNTIL 800
PM CDT...

AT 722 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR MOSHAT...OR 5 MILES EAST OF CENTRE...MOVING SOUTH
AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  TENNALA...
  ELLISVILLE...

&&

LAT...LON 3399 8542 3398 8570 3420 8571 3422 8550
TIME...MOT...LOC 0022Z 352DEG 7KT 3412 8559

19

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 7:05 PM CDTSpecial Weather StatementBMXRandolph40 min
Jun 9, 7:41 PM CDTSpecial Weather StatementBMXBarbour49 min
Jun 9, 8:23 PM CDTSpecial Weather StatementBMXClay52 min
Jun 9, 9:02 PM CDTSpecial Weather StatementBMXPike43 min
Jun 9, 9:05 PM CDTSpecial Weather StatementBMXPike40 min
Jun 10, 2:05 PM CDTSpecial Weather StatementBMXDallas25 min
Jun 10, 2:29 PM CDTSevere Thunderstorm WarningBMXDallas, Perry46 min
Jun 10, 2:42 PM CDTSpecial Weather StatementBMXShelby33 min
Jun 10, 2:59 PM CDTSevere Thunderstorm WarningBMXJefferson, Shelby29 min
Jun 10, 3:26 PM CDTSevere Thunderstorm WarningBMXBibb, Chilton, Perry34 min
Jun 10, 3:34 PM CDTSevere Thunderstorm WarningBMXBibb41 min
Jun 10, 3:42 PM CDTSevere Thunderstorm WarningBMXJefferson, Tuscaloosa48 min
Jun 10, 3:50 PM CDTSpecial Weather StatementBMXWinston25 min
Jun 10, 3:56 PM CDTSevere Thunderstorm WarningBMXBibb, Perry31 min
Jun 10, 4:19 PM CDTSevere Thunderstorm WarningBMXBibb, Tuscaloosa41 min
Jun 10, 4:24 PM CDTSevere Thunderstorm WarningBMXTuscaloosa20 min
Jun 10, 4:30 PM CDTSevere Thunderstorm WarningBMXChilton45 min
Jun 10, 4:38 PM CDTSpecial Weather StatementBMXTuscaloosa37 min
Jun 10, 5:06 PM CDTSpecial Weather StatementBMXWalker39 min
Jun 10, 5:32 PM CDTSpecial Weather StatementBMXHale43 min
Jun 10, 5:37 PM CDTSpecial Weather StatementBMXMarengo38 min
Jun 10, 6:01 PM CDTSevere Thunderstorm WarningBMXTalladega44 min
Jun 10, 6:07 PM CDTSpecial Weather StatementBMXFayette38 min
Jun 10, 6:36 PM CDTSpecial Weather StatementBMXSumter39 min
Jun 10, 6:40 PM CDTSpecial Weather StatementBMXShelby50 min
Jun 10, 6:55 PM CDTSpecial Weather StatementBMXSt. Clair50 min

Nearby

Special Weather Statements in Alabama, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.